Occurrence of potential drug-drug interactions in nursing home residents
van Dijk, K. N., de Vries, C. S., van den Berg, P. B., Brouwers, J. R. B. J. and de Jong-van den Berg, L. T. W., 2001. Occurrence of potential drug-drug interactions in nursing home residents. International Journal of Pharmacy Practice, 9, pp. 45-52.
Related documents:This repository does not currently have the full-text of this item.
You may be able to access a copy if URLs are provided below.
Objective — It has been suggested that elderly people are at increased risk of drug-related problems such as drug-induced adverse effects, drug-drug interactions and drug-disease interactions. This is particularly the case for nursing home residents because of the often complicated and multiple co-morbidity that occurs in these people. The aim of this study was to develop prescribing indicators to assess systematically the occurrence and nature of potential drug-drug interactions (DDIs) in a cohort of Dutch nursing home residents. Method — The study was conducted in residents aged 65 years and over in six nursing homes (n=2,355, two-year study period). Computerised medication data for the residents were evaluated with respect to co-prescribing of potentially interacting drugs. All DDIs that were classified as clinically relevant according to the Dutch National Drug Interaction Database were studied. DDIs were classified into three categories according to their pharmacological mechanism: 1 — pharmacokinetic interactions at the level of gastrointestinal (GI) absorption; 2 — pharmacokinetic interactions at the level of metabolism and excretion; and 3 — pharmacodynamic interactions. Key findings — Thirty-two per cent (n=748) of all residents were exposed to one or more combinations of drugs that could lead to clinically adverse outcomes. The numbers of residents who received drug combinations with a mechanism of interaction from category 1, 2 or 3 were 73 (3 per cent), 164 (7 per cent) and 612 (26 per cent) respectively. The number of medications prescribed was significantly associated with the occurrence of a potential DDI (P<0.05). Drugs most frequently involved were oral anticoagulants, antibiotics and theophylline. Conclusion — During the two-year study period, about one-third of the residents were exposed to at least one drug interaction considered clinically relevant. Adequate surveillance systems are needed to enable better identification of these interactions with a view to preventing potential clinical problems. Using the prescribing indicators developed in this study, such surveillance could focus on detection and clinical aspects of potential DDIs and possible alternative treatments.
|Creators||van Dijk, K. N., de Vries, C. S., van den Berg, P. B., Brouwers, J. R. B. J. and de Jong-van den Berg, L. T. W.|
|Departments||Faculty of Science > Pharmacy & Pharmacology|
Actions (login required)